Propranolol overdose--a dramatic response to calcium chloride

Med J Aust. 1991 Aug 19;155(4):267-8. doi: 10.5694/j.1326-5377.1991.tb142238.x.

Abstract

Objective: To present a case of severe propranolol overdose which responded dramatically to the administration of calcium chloride.

Clinical features: A 22-year-old female Caucasian who was unemployed arrived by ambulance to a hospital emergency department after propranolol overdose. She was convulsing and in electromechanical dissociation. An electrocardiogram showed sinus rhythm with broad QRS complexes. She had no relevant medical history.

Intervention: Resuscitation with basic and then advanced life support and administration of oxygen, adrenaline, atropine, fluids and bicarbonate gave no response. Calcium chloride, however, repeatedly produced a dramatic restoration of blood pressure and a narrowing of the QRS complexes. She made a good recovery with no sequelae.

Conclusion: Calcium chloride may have a role to play in propranolol overdose.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Calcium Chloride / therapeutic use*
  • Drug Overdose / drug therapy
  • Female
  • Humans
  • Propranolol / poisoning*

Substances

  • Propranolol
  • Calcium Chloride